By Stan Deresinski, MD, FACP, FIDSA
Clinical Professor of Medicine, Stanford University
Dr. Deresinski reports no financial relationships relevant to this field of study.
SYNOPSIS: Prior to initiation of hepatitis C virus treatment with direct-acting antivirals, patients should be screened for hepatitis B virus coinfection. Those who are hepatitis B virus-infected should receive ongoing monitoring for flares and reactivation of hepatitis B.
SOURCE: FDA Drug Safety Communication. FDA warns about the risk of hepatitis B reactivating in some patients treated with direct-acting antivirals for hepatitis C. Available at: . Accessed Oct. 17, 2016.
The FDA identified a total of 24 cases of confirmed reactivation of hepatitis B virus (HBV) coinfection during treatment of hepatitis C virus (HCV) infection with direct-acting antivirals (DAA). The patients’ HCV genotypes were heterogeneous. Reactivation of HBV occurred a mean of 52 days after initiation of treatment of HCV infection, with most cases occurring within four to eight weeks. Two patients died as a consequence, while another required liver transplantation. The characteristics of the HBV coinfection prior to reactivation were variable: Seven had detectable HBV DNA, four were HBsAg positive but DNA negative, three were negative for both, and the results were unknown for the remaining 10.
After HBV reactivation, at least 12 of the 24 received treatment with either tenofovir or entecavir, and at least six received no treatment. Anti-HBV treatment was delayed in at least five of the 12, and one of these patients died; it was possibly delayed in at least three others, including the patient who required transplantation. DAA therapy was discontinued in eight patients when transaminase elevation was recognized. Overall, the FDA described the following as the commonly encountered sequence: “ ... initiation of DAA-based HCV treatment, rapid drop of HCV RNA to undetectable levels within one to two weeks after normalization of transaminase levels (if they were elevated), followed by a rise in HBV DNA with or without increase in transaminases between weeks four to eight.”
As a consequence of these observations, the FDA now requires that a boxed warning be added to the drug labels of the currently approved DAAs. This warning directs healthcare providers to screen and monitor for flare-ups and reactivation of HBV coinfection in patients receiving these drugs. Screening should include testing for both HBsAg and anti-HBc, with quantitation of plasma HBV DNA prior to initiation of DAA in those with serological evidence of infection. In those with HBV coinfection, in addition to clinical evaluation, monitoring should include serial measurement of HBsAg, HBV DNA, transaminase levels, and bilirubin, both during and after treatment of HCV infection.
The fact that this adverse event was not observed during the clinical trials required for FDA approval has a simple explanation: Coinfection with HBV excluded patients from participation. Flares had been observed during treatment with regimens that included interferon-alpha, but this is confounded by the complexity of the effects of the latter, which has both antiviral and immunomodulatory activities.
The mechanistic explanation for these flares and reactivations during receipt of DAA therapy is not known. It is of interest that plasma levels of HCV generally exceed those of HBV in coinfected patients, suggesting the possibility of an undefined interaction between the two. One reasonable potential explanation for the occurrence of reactivation and flares is that prevention of HCV replication may alter the local hepatic milieu such that local nonspecific immune activity is increased, leading to hepatic damage in the presence of HBV coinfection.1
- Balagopal A, Thio CL. Editorial commentary: Another call to cure hepatitis B. Clin Infect Dis 2015;61:1307-1309.